Utah, 2014High Wind in Utah, November 1, 2014
November 1, 2014 · NWS SLC · 4 events in 4 counties and zones
A slow-moving storm system brought valley rain and mountain snow to the majority of Utah starting November 1. Strong gusty winds blew ahead of and just behind the associated cold front, with the highest gusts across northern Utah.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow-moving storm system brought valley rain and mountain snow to the majority of Utah starting November 1. Strong gusty winds blew ahead of and just behind the associated cold front, with the highest gusts across northern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Nov 1, 4:04 AM MST, 4 hours 26 minutes earlier.
Area forecast discussion, Nov 1, 4:04 AM MST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
504 AM MDT SAT NOV 1 2014
.SYNOPSIS...A COLD AND ENERGETIC PACIFIC STORM SYSTEM WILL MOVE
INTO UTAH TODAY. COOL AND UNSETTLED WEATHER WILL REMAIN OVER THE
AREA SATURDAY NIGHT THROUGH EARLY MONDAY.
&&
.DISCUSSION...THE UPPER LEVEL TROUGH CURRENTLY CENTERED ACROSS THE
WEST COAST STATES WILL TRACK EAST INTO THE GREAT BASIN LATER
TODAY. THIS TROUGH WILL LINGER OVER THE REGION THROUGH SUNDAY
NIGHT...THEN EXIT TO THE EAST DURING THE DAY MONDAY.
A WELL-DEFINED VORTICITY CURRENTLY OVER SOUTHERN CALIFORNIA WILL
LIFT QUICKLY TO THE NORTHEAST THROUGH NEVADA AND INTO WESTERN
UTAH LATER THIS MORNING. THE ASSOCIATED COLD FRONT WILL SURGE EAST
INTO THE STATE MID-MORNING AS THE MID-LEVEL DYNAMIC FEATURE
ADVANCES THROUGH NEVADA.
THIS FRONT SHOULD BE THE FOCUS FOR ACTIVE AND STRONG CONVECTION
TODAY. ALL THE INGREDIENTS NECESSARY FOR DEEP CONVECTION APPEAR TO
BE IN PLACE. INCREASING LOW-LEVEL COLD ADVECTION WITH FAIRLY RAPID
MID-LEVEL COOLING WILL QUICKLY DESTABLIZE THE AIRMASS THIS
MORNING. ADEQUATE MOISTURE...STRONG DYNAMIC LIFT AND GOOD UPPER
DIVERGENCE IN THE EXIT REGION OF THE JET ALONG THE NORTHEAST FLANK
OF THE VORTICITY MAX WILL COMBINE WITH THE FAVORABLE THERMAL
STRUCTURE TO GENERATE STRONG CONVECTION ACROSS WEST-CENTRAL
THROUGH NORTHERN UTAH DURING THE LATE MORNING AND AFTERNOON.
THE DEEPENING SURFACE LOW OVER NORTHEAST NEVADA COMBINED WITH
STRONG NEAR 700MB WINDS HAS ALREADY GENERATED VERY STRONG
SOUTHERLY WINDS ACROSS SOUTHWEST AND WEST-CENTRAL UTAH. WIND
REPORTS SO FAR ARE APPROACHING HIGH WIND CRITERIA...AND SHOULD HIT
THE MARK IN A FEW AREAS EARLY THIS MORNING. SOMEWHAT CONCERNED
THAT HIGH WINDS WILL TAPER OFF A BIT SOONER THAN EXPECTED AS
CONVECTION RAPIDLY INCREASES TODAY. ONE CAVEAT WOULD BE THE
POTENTIAL FOR CONVECTIVE HIGH WINDS DUE TO DOWNWARD MOMENTUM
TRANSFER IN THE STRONG CONVECTIVE CELLS.
LOWERING SNOW LEVELS BEHIND THE COLD FRONT WILL QUICKLY TURN
PRECIP TO SNOW AT THE HIGHER ELEVATIONS. THE RELATIVELY BRIEF
CONVECTIVE BURST TODAY WILL PROBABLY NOT GENERATE MUCH
ACCUMULATION THROUGH THIS AFTERNOON. THE BEST CHANCE FOR
SIGNIFICANT ACCUMULATIONS WILL COME AS THE UPPER TROUGH STRETCHES
OUT ACROSS THE GREAT BASIN TONIGHT THROUGH SUNDAY NIGHT.
THE MOIST AND FAIRLY UNSTABLE AIR MASS WITHIN THE TROUGH WILL
CONTINUE PRODUCE PRECIP THROUGH EARLY MONDAY. A COUPLE OF AREAS
OF INTEREST WILL EXIST WHICH COULD GENERATE SUBSTANTIAL SNOWFALL.
ONE SUCH AREA WILL BE ALONG THE OLD BAROCLINIC ZONE WHICH WILL
STRETCH SOUTHWEST TO NORTHEAST THROUGH THE MIDDLE OF THE STATE.
CONVERGENCE INTO THIS BOUNDARY CREATED FROM THE RESIDUAL
CIRCULATION IN THE SOUTHERN END OF THE TROUGH SHOULD MAINTAIN A
FAIRLY STEADY PERIOD OF PRECIP THROUGH THE BALANCE OF THE WEEKEND.
A SECOND POTENTIAL AREA FOR SIGNIFICANT PRECIP WILL COME LATE IN
THE WEEKEND AS THE MAIN TROUGH AXIS SLOWLY WORKS EAST ACROSS
NORTHERN UTAH. FURTHER DESTABLIZATION OF THE AIR MASS IS EXPECTED
AS THE COLDEST AIR ALOFT MOVES ACROSS THE AREA WITH THE TROUGH.
WEAK DYNAMIC LIFT WORKING ON THIS AIR MASS SHOULD BE ABLE TO
GENERATE ANOTHER ROUND OF WIDESPREAD SNOW IN THE MOUNTAINS...WITH
RAIN AND OR SNOW EXTENDING DOWN INTO THE ADJACENT VALLEYS. THE
CURRENT WINTER WEATHER ADVISORY MAY HAVE TO BE EXTENDED TO ACCOUNT
FOR THIS ADDITIONAL SNOW THROUGH THE BALANCE OF THE WEEKEND.
LINGER SHOWERS EARLY MONDAY WILL WIND DOWN FAIRLY QUICKLY LATE IN
THE DAY AS THE UPPER TROUGH MOVES EAST OF THE FORECAST AREA. THE
STABLE ANTI-CYCLONIC NORTHWEST FLOW AHEAD OF AN ADVANCING UPPER
RIDGE WILL BRING DRY CONDITIONS AND A GRADUAL WARMING TREND
THROUGH THE EXTENDED FORECAST PERIOD.
&&
.AVIATION...LIGHT AND VARIABLE SURFACE WINDS CURRENTLY AT THE KSLC
TERMINAL WILL INCREASE RAPIDLY FROM THE SOUTH BETWEEN 11-13Z...WITH
GUSTS WELL IN EXCESS OF 30 MPH DEVELOPING BETWEEN 15-16Z. PERIODIC
GUSTS IN THE 40 TO 50 MPH RANGE ARE EXPECTED LATE MORNING THROUGH
THE AFTERNOON WITH DIRECTIONS TRENDING FROM SOUTHEAST TO SOUTHWEST.
INTERMITTENT SHOWERS WILL DEVELOP THIS AFTERNOON AS WELL BUT CIGS
ARE EXPECTED TO REMAIN ABOVE 6000FT AGL THROUGH THE DAYLIGHT HOURS.
THIS SAID...A 10 PERCENT CHANCE EXISTS FOR A THUNDERSTORM TO IMPACT
THE TERMINAL AFTER 20Z.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER WEATHER ADVISORY UNTIL 10 PM MDT THIS EVENING FOR
UTZ007>010-517-518.
WIND ADVISORY UNTIL 10 PM MDT THIS EVENING FOR UTZ001-002-004-
006-014.
HIGH WIND WARNING UNTIL 10 PM MDT THIS EVENING FOR UTZ003-005-
015-016.
WY...NONE.
&&
PUBLIC...CONGER
AVIATION...MERRILL
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Nov 1, 4:44 AM MST, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
544 AM MDT SAT NOV 1 2014
UTZ001>016-019>021-517-518-WYZ021-021200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
544 AM MDT SAT NOV 1 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT ADVANCING ON WESTERN UTAH WILL MAINTAIN STRONG
SOUTHERLY WINDS ACROSS MUCH OF UTAH TODAY. NUMEROUS WIND
ADVISORIES AND HIGH WIND WARNINGS ARE IN EFFECT THROUGH THIS
EVENING.
ISOLATED SHOWERS AND THUNDERSTORMS AHEAD OF THE COLD FRONT
WILL INCREASE RAPIDLY IN BOTH AREAL COVERAGE AND INTENSITY AS
THE FRONT SWEEP EAST ACROSS THE STATE. THE STRONGEST SHOWERS AND
THUNDERSTORMS WILL DEVELOP ACROSS WEST-CENTRAL UTAH THIS
MORNING...THEN MOVE INTO NORTHERN UTAH THIS AFTERNOON. LOWERING
SNOW LEVELS WILL QUICKLY TURN RAIN TO SNOW AT THE HIGHER
ELEVATIONS THIS AFTERNOON AND THROUGH THE OVERNIGHT HOURS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
COLD AND UNSETTLED CONDITIONS WILL EXIST ACROSS THE OUTLOOK AREA
THROUGH SUNDAY. ACCUMULATING SNOWS WILL CONTINUE ACROSS THE
HIGHER ELEVATIONS THROUGH SUNDAY NIGHT. VALLEY LOCATIONS THAT
RECEIVE PRECIPITATION WILL SEE RAIN OR A MIX OF RAIN AND SNOW
SUNDAY THROUGH SUNDAY NIGHT. SIGNIFICANT SNOW ACCUMULATIONS ON
THE HIGHER VALLEYS IS NOT EXPECTED...THOUGH A DUSTING OF SNOW IS
POSSIBLE.
COLD AND UNSETTLED WEATHER WITH SHOWERY PRECIPITATION WILL
CONTINUE ACROSS THE OUTLOOK ON MONDAY. HIGH PRESSURE ALOFT WILL
RETURN BEGINNING TUESDAY. THIS HIGH PRESSURE WILL PRODUCE A
WARMING TREND WITH DRY CONDITIONS THROUGH THE END OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, Nov 1, 8:16 AM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
916 AM MDT SAT NOV 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 AM NON-TSTM WND GST 2 NW CEDAR CITY 37.71N 113.10W
11/01/2014 M58 MPH IRON UT ASOS
CEDAR CITY REGIONAL AIRPORT- KCDC.
&&
ESHigh Wind, Southwest Utah
- When
- November 1, 8:30 AM MST to 11:00 AM MST
- Where
- Southwest Utah forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
Maximum recorded wind gusts in southwest Utah included 61 mph at the Milford ASOS and 58 mph at the Cedar City ASOS.
High Wind, Great Salt Lake Desert and Mountains
- When
- November 1, 10:45 AM MST to 3:00 PM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Mesonet
Peak recorded wind gusts from the Great Salt Lake and Utah's northwest desert included 81 mph at Badger Island, 77 mph at Hat Island and Upper Cedar Mountain, 74 mph at Wendover Peak, 73 mph at Camel Back Mountain, and 65 mph at Simpson Springs and English Village in the Dugway Proving Ground mesonet.
High Wind, West Central Utah
- When
- November 1, 11:00 AM MST to 1:00 PM MST
- Where
- West Central Utah forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
Peak recorded wind gusts in west central Utah included 61 mph at Fish Springs and 58 mph in Fillmore.
High Wind, Salt Lake and Tooele Valleys
- When
- November 1, 11:30 AM MST to 3:30 PM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Property damage
- $75,000
- Reported by
- Mesonet
Peak recorded wind gusts across the Salt Lake and Tooele valleys included 76 mph at the Interstate 80 at Milepost 78 sensor, 74 mph at Vernon Hill, and 65 mph at the Great Salt Lake Marina. In addition, these high winds caused problems for high profile vehicles traveling along Interstate 80. Two semitrucks were knocked over by the strong winds, both near Milepost 78. One of the trucks was pulling two trailers, and this accident closed Interstate 80 for a couple of hours. In addition, a pickup truck pulling a trailer also flipped onto its side along the same stretch of Interstate 80. High winds also caused power outages, with nearly 2,000 homes and businesses losing power during the event. Some tree damage was also reported over western portions of the Salt Lake Valley.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Eastern Pacific Coastal Waters, November 1, 20144 deaths · 1 injured · 1 event
- Strong Wind in West Virginia, November 1, 2014$136,000 · 33 events
- Drought in Texas, November 1 to 30, 2014$44,000 · 24 events
- Drought in Oklahoma, November 1 to 30, 201441 events
- Frost and Freeze in Kentucky, November 1 to 2, 201422 events
- Drought in New Mexico, November 1 to 30, 201420 events
- Frost and Freeze in Illinois, November 1 to 2, 201419 events
- Heavy Snow and Winter Weather in South Carolina, November 1, 2014$18,000 · 5 events
- Blizzard and Heavy Snow in Tennessee, November 1, 201417 events
- Drought in Texas, November 1 to 30, 201416 events
- Winter Weather in Georgia, November 1, 201413 events
- Drought in California, November 1 to 30, 201411 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 548803, 548801, 548802, 548800.